CSN Login
Members Online: 3

You are here

Radiation side effects

ecrowley2
Posts: 6
Joined: Jun 2006

My mom was diagnosed with Stage IV NSCLC 2 wks ago. She's had 6 whole brain radiation treatments and seems to be getting worse - lathargic and extremely nauseous. We're hoping it's the side effects of the radiation and not the lesions in her brain getting worse. Has anybody had experience with whole brain radiation and its side effects - how long after radiation do the side effects go away??? Any info (good or bad experiences with radiation)would be greatly appreciated. My mom is otherwise very with it - she's very sharp and regardless of her symptoms she still manages to make sure that we're all fine and can still carry on great conversations - she's still a "talker"! Thanks everyone!

mrmust
Posts: 6
Joined: Mar 2006

Hello..my boyfriend has Stage IV NSCLC also and is on his 8th whole brain radiation treatment. He is doing remarkable well. Functions just fine. Drives himself to his treatments. Appetite isn't as good as it was but he still eats. Quite tired at the end of the day and he does take a nap in the aft. He is only 39 yrs. old. Is your mother taking steroids to reduce the swelling in the brain? My boyfriend is and they say that one of the side effects may be lethargy. I have noticed that my boyfriend has a short temper and snaps at me more than usual. They say that is a side effect of the steroid also. Sorry I don't have more info for you but this is what I have experienced so far.
Good luck!

ecrowley2
Posts: 6
Joined: Jun 2006

Thank you for your reply - so sorry to hear about your boyfriend's diagnosis - he's so young, too. It sounds like his treatment is going well which is encouraging - I actually saw my mom today and she's doing so much better - she's finally walking a bit in physical therapy and getting her energy back. It's so great that your boyfriend can drive himself to radiation - it sounds like he's staying strong! Best wishes to you both - stay strong and positive! I'd love to hear more from you about his progress.

mrmust
Posts: 6
Joined: Mar 2006

Alot has changed since I last posted. My boyfriend finished his WBR (3 weeks of it everyday) and he actually started to feel good! A little bit of hair started to fall out so he shaved his head to get a "jump start" on it. He had very little fatigue and had a great appetite. And the shortness with me stopped. I think it was the steroids. They said he could have drastic mood swings, like Dr. Jekyl&Mr. Hyde, but thank God he didn't. He is having GammaKnife surgery on the brain lesion on Aug. 15th. Outpatient procedure where they just irradiate the lesion. Not sure what to expect after.....still researching that. He has been on 2 liters of O2 since Feb. and can't quite seem to get off of it. I think alot of it is that he is scared to be without it. He occasionally gets winded but recovers quickly. Now the big problem is he has SEVERE pain under his left rib cage (had a rt. pneumonectomy and lt lung pleurodesis) He had this problem awhile back and it was constipation from all the oxycontin but he is going daily. He does have a necrotic mass on his left adrenal gland and I am worried that it is getting bigger. They hope to remove it after the GammaKnife procedure. I am thinking it is a small bowel obstruction. His oncologist doesn't seemed concerned and just wants to up his oxycontin dose. My BF said no.....doesn't want to be a veg all day long so he is just going to deal with it. I find that unacceptable and he needs to keep getting on his onc.s back about it. Any opinions??
Glad to hear that your mom is doing much better. I do know well what they mean by "it's a rollercoaster" as you probably do as well!
Good luck!

gdpawel's picture
gdpawel
Posts: 538
Joined: May 2001

Google or Yahoo "HBO Therapy for radiation-induced necrosis" to learn more about HBOT to re-vascularize damaged brain tissue.

You may want to also google or yahoo "Whole Brain Radiation and Brain Metastasis"

cariemery47
Posts: 3
Joined: Sep 2016

My husband had an olglodendrone glimoa removed at the end of Dec. He had subsequent radiation and is about to do last 5 day/ 28 day apart cycle of temodar. The Mri is showing increased area of concern they are currently unsure if it is tumor or necrosis. How fast do we have to react to this to stop the damage from increasing. Can the damage be reversed. I am so stressed with the timeline for the next Mri that is scheduled. They have him waiting six weeks. He has had a marked increase in weakness and his immune system is nonexistant. He has now presented with shingles. He feels worse now that he did two weeks ago.

JuneD
Posts: 2
Joined: Oct 2016

Hi my name is June. I was a healthy and vibrant 53 yo when II was dx with stage lV lung Ca last Nov 2015.  It started out as a back spasm. So much pain had to go to ER. A CT was done of chest and found a 1.0 cm spot  in rt upper lung.  I was admitted and bx done showed adenocarcinoma of lung. PET showed lymph nodes affected in trachea area. Next step MRI showed 1 4x7x4 lesion of brain.  I was put on 3 rounds of IV Chemo x 1 dose @ 3 weeks. Spot rad knocked out lesion  then I had a rt upper lobectomy.  Since then I had a M RI in  Feb 2016 showedv2 more lesions. They were zapped as well.  Last MRI showed 5 more lesions <5mm. Had WBRT end of June for 10 days.  If that isnt enough  I got pneumonia last month and almost every joint in my body aches....mostly upper back..deep stabbing pains. Hips feel like Im 90.  No steroids and no swelling of brain.  I do have trouble sleeping have to lay on back...sex??? extremely painful everyway I turn there is stiffness and pain.  If I didnt take 1800mg of Motrin and 60mg of oxycodone daily. I could not function.  Next fu MRI and PET in Dec ..  Im not complaining but I wish someone would have warned me...I get by daily thanks to my wonderful Mom and friend support system and mostly GOD. I know he wont let me down. Im doing OK today and tryibg to be positive.  Im glad I found this website and I am not the only one going through this Best of luck and take care!! 

dennycee
Posts: 836
Joined: Mar 2011

<p>Talk to your dr about a pain patch. I was on a similar pain management program. My primary car dr put me on the Fentanyl patch and I very rarely have to use anything for breakthrough pain. I was able to start getting exercise. Through exercise I was able to reduce my patch strength to 12mcg. The patch stays on for three days. Its much easier on the system and it worked better for me than oxycodone.

JasiccaTurner
Posts: 3
Joined: Nov 2016

Chemo/radiation/surgery and other evidence-based treatments have proven that one can fight with cancer. There are few documentaries on cannabis oil which have proven to be effective for cancer patients. It is full of nutrition and found to be effective and reduce side effects and helps to recover fast. I found Charlotte's web hemp oil effective.

Subscribe to Comments for "Radiation side effects"